Skip to main content

Can I sue a doctor for wrongful death because of Warfarin (Coumadin, Bristol-Myers Squibb)?

Blue Springs, MO |

My mother was taken off of Warfarin (Coumadin, Bristol-Myers Squibb) to have a lump removed from her breast and then after a couple of weeks she was put back on them and then very shortly after she had a massive brain hemmorage and could not be saved due to there being no brain activity. I feel that if they would have looked for clots before they put her back on the Warfarin (Coumadin, Bristol-Myers Squibb) they would have been able to catch this and she would not be dead.

Attorney Answers 6

Posted

This type of claim needs the careful review of a medical malpractice attorney. Contact an attorney.

Mark as helpful

3 lawyers agree

Posted

What I always do in a situation like yours is retain an expert to evaluate the merit of the claim. You may want to contact a local attorney in MO who would retain an expert to work on your your case.

Communication through AVVO does not constitute legal representation. Representation by this law firm can only be established through a written agreement executed by both attorney and client. In the absence of such express representation agreement, this law firm does not represent the recipient or reader and no person or party should rely upon statements, opinions or advice contained herein.

Mark as helpful

1 found this helpful

3 lawyers agree

Posted

If you can show that the physician's actions fell below the standard of care (that is would other doctors with the same training and experience, based on the same circumstances, done the same thing?), you may have a case. However, based on these facts, without a full review of the medical records, this will be a very difficult case to win. Consult with a medical malpractice attorney in your area to review the medical records. Best of luck.

I am licensed in California, therefore, my answers are based on general prinicpals of law or California law, which may not be applicable in your jurisdiction. Answers posted to Avvo are for general information only. Do not conclusively rely on any information posted online when deciding what to do about your case. Every case depends is fact dependent, and responses are limited to and is based on the information you posted. No attorney-client relationship shall be created through the use reading of this response on Avvo. You should never delay seeking legal advice, disregard legal advice, or commence or discontinue any legal action because of information in this response.

Mark as helpful

1 found this helpful

4 lawyers agree

1 comment

Asker

Posted

Thanks for your advice!! That is exactly what I did!!

Posted

A local malpractice lawyer would need to order the medical records and send to an expert to review to ascertain whether there was a breach of the standard of care.

Only 29% Contingency Fee! Phone: 215-510-6755 www.InjuryLawyerPhiladelphia.com

Mark as helpful

1 found this helpful

5 lawyers agree

1 comment

Asker

Posted

I have contacted one and they agree, I have contacted a few Neurology specialists to see what they feel proper procedure should have been. Thanks!!

Posted

There are essentially 2 kinds of cerebral stroke: ischemic (caused by a clot) or hemorrhagic (caused by free bleeding). It sounds like you are not sure which one your mother experienced. Coumadin is a blood thinner and tends to help folks avoid ischemic strokes. But if too much Coumadin accumulates in the blood, the blood is overly-thinned and spontaneous hemorrhagic strokes can occur.

Timing, symptoms, and blood labs are always critical pieces if info in a stroke case. I recommend that you have an experienced medical negligence lawyer in Missouri review the medical records.

Mark as helpful

1 found this helpful

3 lawyers agree

1 comment

Asker

Posted

I am clear on what kind of cerebral stroke she had. She had a clot in her system that formed when they took her off the Coumadin, then when she had healed from her surgery, they put her back on without checking to see if any clots had formed. Due to the Coumadin, her blood clot traveled very quickly to her brain and the Neurology Team explained to me that this clot caused her brain to bleed, essentially a brain hemorrhage. Thanks for your help!

Posted

Perhaps, but I would like to have more information through a free consultation that my firm offers.

Mark as helpful

1 lawyer agrees

Lawsuits and disputes topics

Top tips from attorneys

What others are asking

Can't find what you're looking for?

Post a free question on our public forum.

Ask a Question

- or -

Search for lawyers by reviews and ratings.

Find a Lawyer

Browse all legal topics